Alert archive / Hawaii / High Wind Warnings in 2010
High Wind Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 10, 2010, 9:59 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2010, 9:59 PM HST (07:59 UTC)
- Expired
- Dec 11, 2010, 3:30 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
816 WWHW70 PHFO 110759 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 959 PM HST FRI DEC 10 2010 ...STRONG WINDS BUFFETING BIG ISLAND SUMMITS... .AN UPPER TROUGH PASSING OVER THE STATE HAS BROUGHT INCREASED WINDS TO THE BIG ISLAND SUMMITS. THE TROUGH WILL MOVE EAST OF THE STATE ON SATURDAY...WHICH IS EXPECTED TO LEAD TO DIMINISHING WIND SPEEDS. HIZ028-111600- /O.NEW.PHFO.HW.W.0005.101211T0759Z-101211T1600Z/ BIG ISLAND SUMMITS- 959 PM HST FRI DEC 10 2010 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. SOUTHWEST WINDS WILL BE SUSTAINED NEAR 50 MPH TONIGHT...BEFORE GRADUALLY DIMINISHING BY DAYBREAK SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ BIRCHARD
1 follow-up statement
551 WWHW70 PHFO 111330 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST SAT DEC 11 2010 ...WINDY CONDITIONS CONTINUE OVER BIG ISLAND SUMMITS... .A TROUGH ALOFT PASSING NORTH OF THE ISLANDS IS BRINGING STRONG WEST WINDS TO THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND. WINDS WILL GRADUALLY EASE THIS AFTERNOON AS THE TROUGH CONTINUES TO DISTANCE ITSELF FROM THE ISLANDS. HIZ028-120230- /O.CAN.PHFO.HW.W.0005.000000T0000Z-101211T1600Z/ /O.NEW.PHFO.WI.Y.0049.101211T1330Z-101212T0400Z/ BIG ISLAND SUMMITS- 330 AM HST SAT DEC 11 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST WINDS WILL BE 30 TO 40 MPH...WITH HIGHER GUSTS THROUGH THIS MORNING. WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON...DROPPING BELOW ADVISORY SPEEDS BY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WITH RECENT SNOWFALL ON THE SUMMITS...THESE STRONG WINDS WILL RESULT IN BLOWING SNOW AND SNOW DRIFTS. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 10, 8:30 PM HST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 10, 8:30 PM HST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST FRI DEC 10 2010 .SYNOPSIS... A FRONT WILL MOVE SOUTHEAST DOWN THE ISLAND CHAIN TONIGHT AND EARLY SATURDAY...BRINGING A THREAT OF ISOLATED HEAVY SHOWERS. LIGHT NORTHEAST WINDS ARE EXPECTED ON SATURDAY...WITH A DIMINISHING THREAT OF HEAVY SHOWERS. LIGHT EASTERLY WINDS WILL PREVAIL ON SUNDAY...AS THE ISLAND ATMOSPHERE GRADUALLY DRIES OUT. WINDS ARE EXPECTED TO BECOME LIGHT AND VARIABLE ON MONDAY...WITH LIGHT SOUTHEAST WINDS AND MOSTLY DRY WEATHER EXPECTED FOR MOST OF NEXT WEEK. && .DISCUSSION... A BROKEN LINE OF HEAVY SHOWERS JUST MOVED SOUTHEAST ACROSS KAUAI... AND IS OVER ADJACENT WATERS...APPEARING TO MARK A RATHER WEAK AND POORLY DEFINED SURFACE FRONT. SHOWERS ALONG THE FRONT STILL HAVE SOME VIGOR THOUGH...AS WATER VAPOR IMAGERY CLEARLY OUTLINES AN UPPER TROUGH AXIS THAT IS CURRENTLY CROSSING KAUAI/S LONGITUDE... PROVIDING SUPPORT FOR DEEP CONVECTION. WILL LEAVE THE FLASH FLOOD WATCH AS IS FOR NOW...BUT THE THREAT OF HEAVY SHOWERS IS EXPECTED TO DIMINISH FROM WEST TO EAST THROUGH THE NIGHT...AS THE FRONT AND UPPER TROUGH MOVE EAST. MAY MAKE SOME CHANGES TO THE WATCH A LITTLE LATER THIS EVENING...BUT WILL MONITOR RADAR AND SATELLITE TRENDS A LITTLE LONGER BEFORE DOING SO. ELSEWHERE...LAYERED CLOUDS ARE IN THE PROCESS OF SLOWLY THINNING OVER THE EASTERN PORTION OF THE CHAIN...BUT AREAS OF LIGHT RAIN PERSIST OVER THE BIG ISLAND...WITH HEAVIER RAIN OVER OFFSHORE WATERS WELL TO THE SOUTHEAST OF THE BIG ISLAND. SNOW CONTINUES TO FALL OVER THE BIG ISLAND SUMMITS...AND A WINTER STORM WARNING REMAINS IN EFFECT. LOCALLY GUSTY AND ERRATIC WINDS CONTINUE TO OCCUR IN THE VICINITY OF THE STRATIFORM RAIN AREA...WITH A GUST TO 35 MPH REPORTED IN THE LAST HOUR AT KONA INTERNATIONAL. THE UPPER TROUGH AXIS IS FORECAST TO SWING EAST OF THE ISLANDS OVERNIGHT...REMOVING THE SUPPORT FOR DEEP CONVECTION BY SATURDAY... AND THUS THE THREAT OF HEAVY SHOWERS IS EXPECTED TO DIMINISH AS WELL. THE PASSAGE OF THE FRONT WILL USHER IN A LIGHT NORTHEAST WIND...AS A WEAK SURFACE HIGH BUILDS NORTH OF THE ISLANDS. A WEAK LINE OF CONVERGENCE SOUTH OF THE BUILDING HIGH MAY BRING A FEW WINDWARD SHOWERS TO KAUAI ON SATURDAY...BUT OTHERWISE EXPECTING A GRADUAL DRYING TREND THIS WEEKEND...AND INTO NEXT WEEK. THE HIGH WILL MOVE RAPIDLY EAST INTO NEXT WEEK...WITH SATURDAY/S LIGHT NORTHEAST TRADES SWINGING TO THE EAST ON SUNDAY...AND TO THE SOUTHEAST ON MONDAY...AS A SURFACE RIDGE EXTENDS WESTWARD FROM THE HIGH...AND LIES OVER THE ISLANDS. ALTHOUGH LINGERING FRONTAL MOISTURE POOLED TO OUR EAST IS EXPECTED TO BE BROUGHT BACK OVER THE ISLANDS FROM THE EAST ON MONDAY AND TUESDAY...THE REMAINDER OF THE WEEK LOOKS TO BE DRY...WITH LIGHT AND VARIABLE WINDS... ACCOMPANIED BY A STABILIZING MID-LEVEL RIDGE OVER THE ISLANDS. BY NEXT WEEKEND...A CLOSED LOW ALOFT IS FORECAST TO DEVELOP WEST OF THE ISLANDS...BY BOTH THE GFS AND ECMWF. HOWEVER...THE LOCATION OF THE LOW VARIES ENOUGH TO REDUCE CONFIDENCE. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR ALL HAWAIIAN ISLANDS. WINTER STORM WARNING IN EFFECT UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS. && BIRCHARD
In the hours before
Local storm report, Dec 10, 6:42 PM HST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
642 PM HST FRI DEC 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM SNOW 17 SE KAMUELA 19.84N 155.45W
12/10/2010 E6.0 INCH HAWAII IN HAWAII HI CO-OP OBSERVER
HAWAII INSTITUTE FOR ASTRONOMY PERSONNEL REPORT 6 TO 8
INCHES OF SNOW...WITH DRIFTS TO 1 FOOT...ON SUMMIT OF
MAUNA KEA
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 3:42 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
| Dec 11, 3:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 11, 3:30 AM HST | Wind Advisory | HFO | Hawaii | 5 hr |
Nearby
High Wind Warnings in Hawaii, 2010Every high wind warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.